Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2009, 7:58 PM CDT for Morton County, Stanton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2009, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 6, 2009, 9:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 170 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:13 PM CDT | HAIL 1 | 6 Sse The Saunders Elev, KS | MAJORITY OF THE HAIL WAS THE SIZE OF DIMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 070058
SVRDDC
KSC129-187-070200-
/O.NEW.KDDC.SV.W.0166.090707T0058Z-090707T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON JUL 6 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS.
STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 900 PM CDT
* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF THE SAUNDERS ELEVATOR...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...
MANTER...
JOHNSON CITY...
BIG BOW...
RURAL RESIDENCES OF NORTHERN MORTON AND STANTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3771 10205 3772 10204 3773 10155 3728 10157
3727 10205
TIME...MOT...LOC 0056Z 250DEG 24KT 3739 10201
$$
123 follow-up statements
000
WWUS53 KDDC 070125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON JUL 6 2009
KSC129-187-070200-
/O.CON.KDDC.SV.W.0166.000000T0000Z-090707T0200Z/
STANTON KS-MORTON KS-
825 PM CDT MON JUL 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN MORTON AND STANTON COUNTIES...
AT 820 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 4 MILES NORTHWEST OF MANTER...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANTER...
JOHNSON CITY...
BIG BOW...
RURAL RESIDENCES OF NORTHERN MORTON AND STANTON COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
AT 8:13 PM CDT...THE PUBLIC REPORTED QUARTER SIZED HAIL 6 MILES
SOUTH-SOUTHEAST OF THE SAUNDERS ELEVATOR IN SOUTHWEST STANTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3771 10205 3772 10204 3773 10155 3728 10157
3727 10205
TIME...MOT...LOC 0123Z 235DEG 26KT 3758 10191
$$
12000
WWUS53 KDDC 070141
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT MON JUL 6 2009
KSC129-187-070200-
/O.CON.KDDC.SV.W.0166.000000T0000Z-090707T0200Z/
STANTON KS-MORTON KS-
841 PM CDT MON JUL 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN MORTON AND STANTON COUNTIES...
AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF MANTER...WITH ANOTHER STRONG STORM 6
MILES NORTH OF MANTER. MOVEMENT WAS EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANTER...
JOHNSON CITY...
BIG BOW...
RURAL RESIDENCES OF NORTHERN MORTON AND STANTON COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3771 10205 3772 10204 3773 10155 3728 10157
3727 10205
TIME...MOT...LOC 0139Z 248DEG 19KT 3746 10177
$$
12000
WWUS53 KDDC 070156
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT MON JUL 6 2009
KSC129-187-070205-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-090707T0200Z/
STANTON KS-MORTON KS-
856 PM CDT MON JUL 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON AND STANTON
COUNTIES EXPIRES AT 900 PM CDT...
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
BIG BOW...
RURAL RESIDENCES OF NORTHERN MORTON AND STANTON COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN MORTON AND STANTON COUNTIES.
LAT...LON 3771 10205 3772 10204 3773 10155 3728 10157
3727 10205
TIME...MOT...LOC 0155Z 248DEG 19KT 3747 10166
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 6, 3:00 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT MON JUL 6 2009 .DISCUSSION... DAYS 1-2... RIDGING REMAINS IN PLACE OVER THE ROCKIES AND FAR WESTERN PLAINS. A PRETTY LARGE UPPER LEVEL TROUGH WAS BEGINNING TO MOVE INTO THE NORTHWESTERN CONUS AS OF THIS MORNING. PLENTY OF MID LEVEL MOISTURE IN PLACE OVER THE WESTERN PLAINS, WITH FAIRLY COOL 700MB TEMPS AROUND 6 C. AT THE SFC, A WEAK TROUGH OF LOW PRESSURE WAS STARTING TO DEVELOP IN THE LEE OF THE ROCKIES. SFC DEWPOINTS WERE MOSTLY IN THE UPPER 50S, BUT A FEW LOW 60S HAVE BEEN STARTING TO MOVE INTO THE AREA. CU FIELDS HAVE STARTED TO FORM OVER WESTERN AND NORTHERN PARTS OF THE CWA DURING THE LAST FEW HOURS, ALTHOUGH THE TOWERING CU HAS STAYED WEST OF THE BORDER SO FAR. MODELS ARE IN PRETTY GOOD AGREEMENT ON A WEAK SHORTWAVE EJECTING OFF OF THE MAIN UPPER LOW IN THE PAC NW AND MOVING OVER THE RIDGE AND INTO THE PLAINS TONIGHT. 250MB OBS THIS MORNING SHOWED 50-60KT JET FROM THE FOUR CORNERS INTO THE PLAINS, WHICH COULD HELP STORM SEVERITY THIS EVENING. SPC MESOANALYSIS HAS CAPES AROUND 2000-2500 J/KG OVER EASTERN CO, ALTHOUGH THE LOCAL SHORT FUSE COMPOSITE IS ABOUT 500 J/KG LOWER WITH A BETTER CAP. CAPE VALUES DWINDLE DOWN THE FURTHER EAST, SO CUT POPS EAST OF GCK, BUT CONTINUED WITH A GOOD 30-40 PERCENT NEAR THE CO BORDER. SOME SEVERE REPORTS ARE NOT OUT OF THE QUESTION IN THAT AREA, PARTICULARLY HAIL AND WINDS WITH MODEL SOUNDINGS SHOWING AN INVERTED V. THE CHANCES FOR SEVERE WILL DECREASE TONIGHT, BUT THERE WILL CONTINUE TO BE A CHANCE FOR SOME ELEVATED ACTIVITY AS THE WEAK DISTURBANCE COMES OVER THE TOP OF THE RIDGE. CONTINUED WITH LOW POPS TRANSITIONING EASTWARD BY MORNING. BETTER DEWPOINTS TONIGHT SHOULD KEEP LOWS A FEW DEGREES HIGHER THAN THIS MORNING, MAINLY IN THE MID 60S. THE UPPER RIDGE WILL CONTINUE TO EXTEND FROM THE DESERT SOUTHWEST INTO THE PLAINS, WITH THE NAM AND GFS BOTH SHOWING A DECENT JET STREAK COMING DOWN OVER THE RIDGE AND INTO THE PLAINS. THERE ALSO SEEMS TO BE EVEN BETTER INSTABILITY OVER WESTERN KANSAS BY TOMORROW AFTERNOON AS THE LEE TROUGH CONTINUES TO BRING IN BETTER MOISTURE. CAPE VALUES COULD POSSIBLY GET UP TO AROUND 2000 J/KG OVER PARTS OF THE CWA. THINK THAT STORMS COULD GET GOING ALONG THE TROUGH LINE WITH SFC CONVERGENCE, ALTHOUGH MUCH WILL DEPEND ON EXACTLY WHAT HAPPENS WITH OVERNIGHT CONVECTION AND OUTFLOW BOUNDARIES. WILL CONTINUE TO KEEP 20-30 POPS, WITH A TREND TOWARDS SLIGHTLY FURTHER EASTWARD. CLOUD BASES SEEM RATHER HIGH WITH AFTERNOON TEMPS GETTING WELL INTO THE 90S, SO ANY SEVERE THREAT WOULD MAINLY BE HAIL AND DAMAGING WINDS. THE JET STREAK WILL MOVE OFF TUESDAY NIGHT, WITH THE UPPER RIDGE AND LEE SFC TROUGH CONTINUING. SOUTHERLY WINDS STAYING UP AND HIGHER DEWPOINTS WILL HELP KEEP LOWS IN THE UPPER 60S TO LOW 70S. NOT MUCH WILL CHANGE INTO WEDNESDAY WITH THE RIDGE CONTINUING OVER THE CENTRAL AND SOUTHERN PLAINS. 700MB TEMPS WILL BE HIGHER AND SHOULD KEEP A LID ON CONVECTION. SOUTHERLY WINDS WILL CONTINUE TO INCREASE AS THE SFC TROUGH DEEPENS, AND PLENTY OF SUN WILL ALLOW 850MB TEMPS IN THE UPPER 20S TO MID 30S C TO FULLY MIX OUT. SOME LOCATIONS COULD SEE TRIPLE DIGITS, ESPECIALLY IN THE WEST WHERE DRIER DEWPOINTS MOVING IN WILL MOVING IN AND WE COULD MIX OUT. DAYS 3-7... UPPER LVL RIDGE IS ADVERTISED BY ALL THE 00Z MODELS TO BREAK DOWN BY LATE WEEK AS A +100KT 25H JET MOVES OUT CALIFORNIA AND CROSSES INTO THE NORTHERN PLAINS. AS THIS UPPER RIDGE BREAKS DOWN A COLD FRONT IS PROGGED TO DROP SOUTH INTO NRN KS. SOUTH OF THIS FRONT THE HOT SUMMER TIME HEAT WILL CONTINUE WITH 85H TEMPS CONTINUING TO SUPPORT HIGHS IN EXCESS OF 100 DEGREES THROUGH THE WEEKEND PERIOD. MODEL SOUNDINGS EVEN WERE SUGGESTING HIGHS IN A FEW LOCATIONS WILL EXCEED 105 LATE WEEK BUT GIVEN THE WARM BIAS THAT ALL MODELS SEEM TO HAVE HAD OVER THE PAST WEEK OR SO HAVE OPTED TO LEAVE THE FORECAST HIGHS AS IS FOR NOW. AS FOR PCPN CHANCES LATE WEEK WILL CENTER THE SMALL POPS NEAR OUR SFC FRONT WHICH IS PROGGED TO BE NEAR OUR NRN CWA ON FRIDAY. OVER THE WEEKEND PERIOD A NW FLOW REGIME MAY BRIEFLY DEVELOP OVER THE CNTL PLAINS AS OUR UPPER RIDGE AXIS REDEVELOPS WEST OF THE ROCKIES. BASED ON THIS AND WHERE OUR MID LVL BAROCLINIC ZONE IS PROGGED TO DEVELOP WILL CONTINUE TO KEEP SMALL POPS GOING IN OUR N/NE CWA. && AVIATION... FOR THE 18Z TAFS...LATEST BUFR SOUNDINGS SUGGESTING SOME LINGERING MOISTURE AT 4-5KFT SO WILL BE KEEPING SOME CU AROUND THROUGH THE EARLY EVENING HOURS. BEST INSTAB BY LATE DAY HOWEVER NOW PROGGED TO BE OVER ERN COLORADO SO ALTHOUGH WILL KEEP SOME CU AROUND WILL NOT INCLUDE MENTION OF TSRA OR EVEN A CB IN AREA TAFS. S/SE WINDS ARE EXPECTED TO REMAIN AOB 10KTS TODAY AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 93 71 100 / 20 20 30 0 GCK 65 95 69 101 / 20 20 30 0 EHA 65 96 70 100 / 30 20 20 0 LBL 66 96 71 102 / 20 20 30 0 HYS 62 93 71 98 / 20 20 20 10 P28 64 93 72 99 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/18/18
Hazardous weather outlook, Jul 6, 3:22 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT MON JUL 6 2009 KSZ030-031-043>046-061>066-074>081-084>090-071000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 PM CDT MON JUL 6 2009 /222 PM MDT MON JUL 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING GENERALLY ALONG AND WEST OF KANSAS HIGHWAY 25 FROM LAKIN TO HUGOTON. THE MAIN SEVERE WEATHER THREAT WILL BE QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON ACROSS SOUTHWEST KANSAS WITH LARGE HAIL AND DAMAGING WINDS AGAIN BEING THE MAIN THREAT. TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES WEDNESDAY WITH AFTERNOON HIGHS RANGING 100 TO 105 DEGREES THURSDAY THROUGH SATURDAY. AFTERNOON HEAT INDICES THURSDAY AND FRIDAY EAST OF A DODGE CITY TO ASHLAND LINE ARE EXPECTED TO BE AROUND 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WEST OF LAKIN AND HUGOTON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:12 PM CDT | Special Weather Statement | DDC | Stevens | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.